How Long Does it Take to Notice an Effect of Thyroid Medication in Dogs?

by Jane Meggitt Google
    It can take a while for you to see the results of thyroid medication in your dog.

    It can take a while for you to see the results of thyroid medication in your dog.

    Chris Amaral/Digital Vision/Getty Images

    Hypothyroidism, or lack of sufficient thyroid hormone in the body, has so many symptoms that you're probably relieved when your dog has a definite diagnosis. Although it's not curable, the condition usually responds to daily synthetic thyroid supplementation. Giving your dog thyroid pills isn't going to make a difference overnight. It could take two or more months before you notice the medication's effect on your dog.

    Since the thyroid glands regulate so much of the body's metabolism, when they are out of whack all kinds of things can go wrong with your dog. Symptoms include weight gain, behavioral changes, hair loss, frequent infections, cold intolerance, lethargy, dull coat, smelly skin, reproductive problems, constipation, eye issues, slow heart rate and anemia. Your vet diagnoses hypothyroidism via a blood test, measuring the level of thyroid hormone circulating in the blood.

    Once your dog is on medication, you must bring him to the vet for frequent monitoring. It's important that your dog receives the correct dosage of thyroid medication, which is initially based on the animal's weight. Your dog requires testing, including a complete blood panel, at least twice a year.

    Photo Credits

    • Chris Amaral/Digital Vision/Getty Images

    About the Author

    Jane Meggitt has been a writer for more than 20 years. In addition to reporting for a major newspaper chain, her work has appeared in "Horse News," "Suburban Classic," "Hoof Beats," "Equine Journal" and other publications. She has a Bachelor of Arts in English from New York University and an Associate of Arts from the American Academy of Dramatics Arts, New York City.

    Trending Dog Behavior Articles

    Have a question? Get an answer from a Vet now!